Colorado, 2021

Flash Flood and Damaging Wind in Colorado, July 23, 2021

July 23, 2021 · NWS PUB · 3 events in 3 counties and zones

Thunderstorm development across the higher terrain occurred once again on this day, with heavy rainfall and flash flooding the main concerns. Heavy rainfall with flash flooding and even pockets of damaging winds were all observed across the upper Arkansas River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorm development across the higher terrain occurred once again on this day, with heavy rainfall and flash flooding the main concerns. Heavy rainfall with flash flooding and even pockets of damaging winds were all observed across the upper Arkansas River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:27 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 1:27 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
227 PM MDT Fri Jul 23 2021

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri Jul 23 2021

Tonight... Starting the short term period, an active period of
weather is expected. Synoptically, an upper level low pressure
system will begin trekking westward just to the south of the Pueblo
CWA. As the low pressure system moves closer to southern Colorado,
pockets of positive vorticity advection (PVA), will begin
influencing the area and will aid in increased synoptic level
ascent. Also, winds aloft will begin to shift more easterly in
response to this low pressure system just to the south of the area.
This upper level low will also begin advecting low and mid level
moisture around the eastern periphery into the region. With
orographic forcing increasing overnight, the support of the PVA,
increasing moisture, and mixed-layer CAPE (ML CAPE) values around
200-500 j/kg, rain showers and thunderstorms will persist into the
overnight hours, particularly over the mountains and mountain
valleys. With CAPE values beginning to decrease by late overnight
and into early morning, rain showers and thunderstorms will begin to
dissipate in coverage. Elsewhere over the Pueblo CWA, isolated
thunderstorms will be possible over the I25 corridor this evening,
but will dissipate by around 12 am, and otherwise expect dry
conditions overnight east of the I25 corridor. Lows will hover just
above normal, with the plains falling into the low/mid 60s, the
valleys dropping into the mid 40 and low 50s, and the mountains
cooling to the low/mid 40s.

Saturday... Continuing into the short term period, the
aforementioned upper level low will continue to influence the
region. Winds throughout the column will maintain a easterly
component, and will maintain a steady state throughout the day. Low
and mid level moisture will continue to be advected around the
eastern side of the low pressure system and into the area. With
persistent easterly winds aloft, inducing orographic lift, decent
mid level moisture, and ML CAPE values 500+ j/kg over the region,
rain showers and thunderstorms will initiate over the mountains
throughout the afternoon. Given moisture pooling along the eastern
mountains, especially within the upper Arkansas River Valley, which
will increase CAPE values, the most vigorous thunderstorms will
likely be along the northern parts of the I25 corridor. Despite
having decent moisture streaming into the region, large temperature
and dewpoint spreads will increase DCAPE values over the region.
With bulk shear values only around 10-15 kts over the Pueblo CWA,
minimal organization of convection is expected. The main hazards
with these thunderstorms will then be heavy rain and gusty outflow
winds to around 50 mph. Over the eastern plains, unless a parcel
reaches the convective temperature, which will be possible, expect
no thunderstorms as a weak CAP and the lack of a lifting mechanism
inhibit any sustained updraft development. High temperatures
tomorrow will hover at or just below normal highs. The plains will
warm into the mid 80s and mid 90s, the valleys rising into the low
70s and low 80s, and the mountains reaching into the low 50s and
upper 60s.

.LONG TERM...(Saturday night through Friday)
Issued at 225 PM MDT Fri Jul 23 2021

...Better chance for convection on the plains Sunday and Monday...
...Drying trend next week...

.Sunday...As the main ridge axis temporarily builds over the
Great Basin, the jet stream may dip far enough south to get some
northwest flow aloft over the region. A weak disturbance will
move across Wyoming and into the high plains during the day. GFS
and NAM12 suggest an MCS may develop to our north and east during
the afternoon and into the evening. The weak northwest flow
would allow for the potential for storms to move off of the
mountains during the afternoon and into the evening. The best
chances for storms over the plains will be northeast Colorado.
Precipitable waters decrease over the mountains, but they still
are modestly above average. The threat for flash flooding will be
reduced, but slow storm motions can still result in some flash
flooding.

.Monday...The MCS from Sunday may push a boundary across the
eastern plains. In addition, a weak disturbance will move
westward across New mexico. This pattern could result in an
increase in convection on the plains Monday. The models suggest
the best chances for storms on the plains will be south of US 50.
The NBM PoPs continue to show higher PoPs along the Raton Mesa.
Will have to wait and see how the specifics develop with the
amount of moisture on the plains, but there could be an enhanced
risk for stronger storms with locally heavy rain along the
southern border.

.Tuesday through Thursday...Upper high gradually builds to the
north and wanders to the east. Amount of convection will depend on
minor details, but the overall trend is for a warming and drying.
The best chances for storms will be over the Continental Divide
region with PoPs decreasing towards the east. Near the Kansas
border, only have silent PoPs

.Friday...The ensemble means indicate a stronger trough will move
into the midwest. This could send a cold front through the region
at the end of the week. The potential increase in low level
moisture along with northwest flow aloft increases the chances for
convection to move onto the plains. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 225 PM MDT Fri Jul 23 2021

KCOS: VFR conditions are expected over the next 24 hours. Widely
scattered rain showers and thunderstorms are expected this afternoon
and evening. The main impacts from the precipitation will be brief
heavy downpours and erratic outflow winds. While precipitation
should stay scattered in nature, the TAF site could still experience
gusty outflow winds away from any precipitation. Precipitation will
dissipate late this evening. Rain showers and thunderstorms will
also be likely tomorrow afternoon and be scattered in nature.
Tonight, winds will become light and clouds will begin to thin.

KALS: VFR conditions are expected over the next 24 hours. Isolated
to widely scattered rain showers and thunderstorms are expected this
afternoon and into overnight. The main impacts from the
precipitation will be brief heavy downpours and erratic outflow
winds. Rain will be the primary concern overnight, but thunder can
not be ruled out. Precipitation will begin to dissipate by early
morning hours. Isolated thunderstorms will again be possible
tomorrow afternoon.

KPUB: VFR conditions are expected over the next 24 hours. Isolated
to widely scattered rain showers and thunderstorms are expected this
afternoon and early evening. The main impacts from the precipitation
will be brief heavy downpours and erratic outflow winds. While
precipitation should stay scattered and to the northwest of the TAF
site, KPUB could still experience gusty outflow winds away from any
precipitation. Precipitation will dissipate late this evening, but
isolated thunderstorms will again be possible tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ058-060-061-
064>068-072-073.

&&

SHORT TERM...SIMCOE
LONG TERM...PGW
AVIATION...SIMCOE
Hazardous weather outlook, Jul 23, 10:36 AM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Fri Jul 23 2021

COZ058>089-093>099-241745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Fri Jul 23 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to widespread rain showers and thunderstorms are likely
this afternoon along the western mountains and interior mountain
valleys; especially over the high terrain of the Continental
Divide. Further east along the eastern mountains, rain showers and
thunderstorms will be isolated to widely scattered in nature.
Storms will be slow moving, and locally heavy rainfall and flash
flooding will be possible this afternoon and evening. Burn scars,
such as the Hayden Pass and Decker burn scars, will be
particularly susceptible today, as well as the Chalk Cliffs area.
Main hazards of thunderstorms today will be heavy downpours,
lightning, and gusty outflow winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous afternoon and evening thunderstorms will continue across
the mountains from Saturday into Monday, with isolated storms
possible along the I-25 corridor and across the eastern plains
each day. Storms will be generally slow moving and capable of
producing locally heavy rain, leading to enhanced flash flooding
risks, especially for burn scar areas. Other storm threats will
include lightning and gusty outflow winds to around 50 mph, and
some small hail will be possible with the stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the week, as moisture levels fall across
the region, though isolated to scattered afternoon and evening
storms will be possible each day, mainly across the higher
terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains of south central and southeast
Colorado this afternoon and evening.

SIMCOE/10

In the hours before

Special weather statement, Jul 23, 1:47 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Fri Jul 23 2021

COZ064>066-232130-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
247 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY
UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sargents, or 25 miles west of Decker Burn Scar, moving west at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sargents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3842 10637 3835 10637 3834 10663 3842 10664
TIME...MOT...LOC 2046Z 093DEG 11KT 3841 10647

Rodriguez
Special weather statement, Jul 23, 2:42 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Jul 23 2021

COZ058-059-232230-
Leadville Vicinity/Lake County Below 11000 Ft CO-
Western Mosquito Range/East Lake County Above 11000 Ft CO-
342 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE COUNTY UNTIL
430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadville, or 53 miles north of Decker Burn Scar, moving north at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Leadville and Leadville North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 10618 3923 10617 3922 10617 3921 10619
      3920 10618 3919 10619 3918 10618 3914 10617
      3912 10619 3910 10629 3926 10639 3929 10618
TIME...MOT...LOC 2141Z 165DEG 10KT 3919 10625

Rodriguez

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 23, 2:45 PM MST to 2:48 PM MST
Where
Fremont County, 2.14 mi SSE of Florence
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.360, -105.110

Six power poles were blown down.

Heavy Rain, Saguache

When
July 23, 2:53 PM MST to 4:53 PM MST
Where
Saguache County, Sargents
Reported by
COOP Observer
Coordinates
38.400, -106.420

Heavy rainfall of 1.25 inches.

Flash Flood, Chaffee

When
July 23, 5:20 PM MST to 7:20 PM MST
Where
Chaffee County, 6.58 mi NNW of Buena Vista to 6.62 mi NNW of Buena Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.930, -106.170

Heavy rainfall washed out County road 371, from a small drainage which flows across the road. Two cars were stuck in the mud.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977650, 977649, 977648.